# SDR 2021FA0000021

- Difficulty date: January 21, 2021
- Submitted: January 26, 2021
- Operation: General aviation
- Aircraft: N738HX
- Make and model: Cessna 172N
- Aircraft serial: 17270000
- System (JASC): 2510 · Flight Compartment Equipment
- Part: Handle
- Part number: 12005043
- Condition: Broken
- Location: Seat
- Component: Seat, Cessna, 051412210
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

ON 1-14-2021, DURING A FSDO 141 INSPECTION OF CESSNA 172N, REGISTRATION N738HX, THE COPILOT’S SEAT WAS FOUND TO HAVE .040 SAFETY WIRE SECURING THE SEAT BACK RECLINING LOCKING MECHANISM TO THE SEAT BACK PIVOT POINT.  THIS RESULTED IN THE SEAT BACK BEING LOCKED IN A FIXED UP-RIGHT POSITION.  THE SAFETY WIRE WAS INSTALLED BY PARTIES UNKNOWN.  THE RECLINING ADJUSTMENT HANDLE WAS SHEARED AND FLOATING FREELY.  AD 2011-10-09, WHICH SUPERCEDES AD 87-20-03 R2, ADDRESSES ONLY THE INSPECTION OF THE SEAT RAILS/TRACK.  IT IS RECOMMENDED THAT AD 2011-10-09, WHICH ONLY ADDRESSES FAILURE OF THE SEAT FORE-AND-AFT LOCKING MECHANISM, BE AMENDED TO INCLUDE INSPECTION OF THE SEAT RECLINING MECHANISM AND THE HEIGHT ADJUSTING MECHANISM, IF INCORPORATED.  UNANTICIPATED FAILURE OF EITHER OF THESE SYSTEMS CAN RESULT IN THE SEAT OCCUPANT INADVERTENTLY GRASPING THE CONTROL YOKE, RESULTING IN AN ABRUPT CONTROL INPUT INDUCING A POTENTIAL LOSS OF CONTROL.
